WHO South-East Asia Journal of Public Health
  • 188
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL RESEARCH
Year : 2012  |  Volume : 1  |  Issue : 3  |  Page : 309-319

Early discontinuation of intrauterine device in Nepal – a retrospective study


Department of Public Health, Institute of Health Sciences, Kathmandu, Nepal

Correspondence Address:
Subash Thapa
Department of Public Health, Nepal Institute of Health Sciences, Kathmandu
Nepal
Login to access the Email id


DOI: 10.4103/2224-3151.207027

PMID: 28615557

Rights and Permissions

Background: The Intrauterine Device (IUD) is the least popular method of contraception for family planning in Nepal. In addition, discontinuation in the early days after insertion is very high and information related to factors affecting early discontinuation is very limited. Methods: A retrospective study was carried out over a 5-year period to determine the associated factors for early discontinuation of the IUD. Insertion, consultation and removal records of IUD users of Kshetrapati Family Welfare Centre, Kathmandu, were reviewed. Removal within 12 months of insertion is defined as early discontinuation. The study participants were selected randomly. Uni-variate and logistic regression analysis were used to analyse predictors of early discontinuation of IUD. Results: The results showed that one fifth of the 230 women using IUD discontinued within the first year of insertion. Side-effects were the main reason for early discontinuation followed by expulsion. Woman's occupational status, husband's occupational status, husband's educational status, experience of side-effects and follow-up practice were associated with early discontinuation of IUD. Menstrual disorder and abnormal vaginal discharge were also associated with early discontinuation. Conclusion and recommendation: Risks of IUD discontinuation were found to be very high during the early days of insertion and side-effects were identified as the major cause. So, proper management of side-effects would be very important to reduce early discontinuation of IUD.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed433    
    Printed6    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    
    Cited by others 3    

Recommend this journal